Texas, 2004

Flash Flood in Texas, May 8, 2004

May 8, 2004 · NWS BRO · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 8, 1:30 PM CST, 30 minutes earlier.

Area forecast discussion, May 8, 1:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 PM CDT SAT MAY 8 2004

.SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER DEEP SOUTH
TEXAS IS SLOWLY MOVING EAST CAUSING SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THIS UPPER LEVEL
DISTURBANCE WILL MOVE EAST OF DEEP SOUTH TEXAS BY TONIGHT DECREASING
THE CHANCES FOR SHOWERS OR THUNDERSTORMS.  ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE AREA ON MONDAY CAUSING ANOTHER
ROUND OF SCATTERED SHOWERS OR THUNDERSTORMS.  WINDS WILL CONTINUE TO
BE LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH MONDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR DUE
MOSTLY TO THE CLOUD COVER.
&&

.LONG TERM...THE MINOR DISTURBANCE WILL CONTINUE TO MOVE OVER DEEP
SOUTH TEXAS TUESDAY CAUSING SCATTERED SHOWERS AND THUNDERSTORMS
AGAIN.  THIS DISTURBANCE WILL MOVE EAST OF DEEP SOUTH TEXAS ON
WEDNESDAY CAUSING SHOWERS TO END AND CLOUDS TO DECREASE.
TEMPERATURES WILL ALSO WARM TO NEAR NORMAL FOR THIS TIME OF YEAR
FROM WEDNESDAY THROUGH FRIDAY OF NEXT WEEK.  A COLD FRONT WILL STALL
JUST NORTH OF DEEP SOUTH TEXAS ON SATURDAY INCREASING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS ONCE AGAIN.  TEMPERATURES WILL BE BELOW
NORMAL ONCE AGAIN ON SATURDAY DUE TO CLOUD COVER.
&&

.MARINE...BUOY 020 REPORTED EAST WINDS AT 10 KNOTS WITH GUSTS TO 12
KNOTS AND SEAS AT 6 SECONDS. SHOWERS AND THUNDERSTORMS ARE OCCURRING
OVER THE COASTAL WATERS OF DEEP SOUTH TEXAS AS AN UPPER LEVEL LOW
PRESSURE SYSTEM PASSES THROUGH THE AREA. SEAS REMAIN IN THE 3 TO 4
FEET RANGE. STRONG GUSTY WINDS AND FREQUENT LIGHTNING WITH HEAVY
RAINFALL IS POSSIBLE IN AND NEAR ANY THUNDERSTORMS WHICH MOVE OVER
THE MARINE AREAS. A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO WEST
TEXAS EARLY NEXT WEEK TIGHTENING THE PRESSURE GRADIENT OVER THE
MARINE AREAS OF DEEP SOUTH TEXAS.  WINDS AND SEAS WILL INCREASE THE
MIDDLE OF NEXT WEEK IN RESPONSE TO THE TIGHTENED PRESSURE
GRADIENT.
&&

.AVIATION...VFR TO IFR CONDITIONS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS OF DEEP SOUTH TEXAS. MVFR AND IFR CONDITIONS ARE OCCURRING
DUE TO LOWERED CEILINGS AND VISIBILITIES DUE TO SHOWERS AND
THUNDERSTORMS. LIGHT TO MODERATE SOUTHEAST WINDS, WHICH MAY BECOME
VARIABLE AND STRONGER IN ANY SHOWERS AND THUNDERSTORMS, WILL PERSIST
OVER THE CWA THE NEXT 24 HOURS. VFR TO MVFR CONDITIONS ARE EXPECTED
THE NEXT 24 HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  72 82 71 80 71/ 10 10 00 40 20
BROWNSVILLE          70 85 71 83 71/ 10 10 00 40 20
HARLINGEN            69 87 70 84 70/ 10 10 00 40 20
MCALLEN              69 88 70 86 70/ 10 10 00 40 20
RIO GRANDE CITY      68 90 69 88 69/ 10 10 00 40 20
SOUTH PADRE ISLAND   73 83 73 79 73/ 10 10 00 40 20
&&

SYNOPTIC/GRIDS...65
MARINE/AVIATION...63
MESO...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 8, 11:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1250 PM CDT SAT MAY 8 2004

TXZ248>257-091100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1250 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
MINOR FLOODING MAY OCURR IN AREAS OF HEAVIER RAINFALL. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS
DEEP SOUTH TEXAS ON MONDAY AND TUESDAY.  OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MARTIN

The radar

The Brownsville radar (KBRO), 27 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cameron

When
May 8, 2:00 PM CST to 6:00 PM CST
Where
Cameron County, San Benito
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Slow-moving thunderstorms with torrential rainfall developed over central and eastern Cameron county. In fact, the previous daily rainfall record was shattered when 4.56 inches of rain was reported at the Brownsville-South Padre Island Airport. This amount paled in comparison to the rain that was experienced along an axis extending from central and western sections of Brownsville north and northwest through Lost Fresnos, Olmito, Rancho Viejo and up through San Benito. Locations within this axis experienced anywhere from 5 to 9 inches of rainfall over a period of appoximately 3-4 hours.The area of heaviest rain occurred in western Brownsville where numerous homes experienced flooding. Approximately 170 homes in central and western Brownsville received at least minor flooding, as did many of the city's resacas. Flooding of homes and businesses was also reported in Los Fresnos, and in homes between Los Fresnos and San Benito. An estimated 200-250 homes were affected by flooding, and the standing water resulted in many road closures across the county, especially in the Brownsville area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416363.